Journal of Optimization Theory and Applications

, Volume 159, Issue 3, pp 590–605 | Cite as

Solution of the Feedback Control Problem in the Mathematical Model of Leukaemia Therapy

  • A. Bratus
  • Y. Todorov
  • I. Yegorov
  • D. Yurchenko


A mathematical model of leukaemia therapy based on the Gompertzian law of cell growth is investigated. The effect of the medicine on the leukaemia and normal cells is described in terms of therapy functions. A feedback control problem with the purpose of minimizing the number of the leukaemia cells while retaining as much as possible the number of normal cells is considered. This problem is reduced to solving the nonlinear Hamilton–Jacobi–Bellman partial differential equation. The feedback control synthesis is obtained by constructing an exact analytical solution to the corresponding Hamilton–Jacobi–Bellman equation.


Feedback control Optimal control synthesis Therapy strategy Acute myeloid leukemia 



The first author contributed to this paper while visiting Heriot-Watt University as a Distinguished Visiting Professor of the Royal Academy of Engineers. This support is highly appreciated.


  1. 1.
    Aranjo, R.P., Mcelwain, D.G.: A history of the study of solid tumour growth: the contribution of mathematical modelling. Bull. Math. Biol. 66, 1039–1091 (2004) MathSciNetCrossRefGoogle Scholar
  2. 2.
    Afenya, E.K.: Mathematical models of cancer and their relevant insights. In: Tan, W.-Y., Hanin, L. (eds.) Handbook of Cancer Models with Applications. Ser. Math. Biology and Medicine, vol. 9, pp. 173–223. World Scientific, Singapore (2008) CrossRefGoogle Scholar
  3. 3.
    Rubinow, S.I., Lebowitz, J.L.: A mathematical model of neutrophil production and control in normal man. J. Math. Biol. 1, 187–225 (1975) MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Rubinow, S.I., Lebowitz, J.L.: A mathematical model of the acute myeloblastic leukemic state in man. Biophys. J. 16, 897–910 (1976) CrossRefGoogle Scholar
  5. 5.
    Rubinow, S.I., Lebowitz, J.L.: A mathematical model of the chemotherapeutic treatment of acute myeloblastic leukemia. Biophys. J. 16, 1257–1271 (1976) CrossRefGoogle Scholar
  6. 6.
    Swan, G.W., Vincent, T.L.: Optimal control analysis in the chemotherapy of IgG multiple myeloma. Bull. Math. Biol. 39, 317–337 (1977) MATHGoogle Scholar
  7. 7.
    Afenya, E.K., Calderón, C.P.: A brief look at a normal cell decline and inhibition in acute leukemia. J. Can. Det. Prev. 20(3), 171–179 (1996) Google Scholar
  8. 8.
    Frenzen, C.L., Murray, J.D.: A cell kinetics justification for Gompertz equation. SIAM J. Appl. Math. 46, 614–624 (1986) MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Gyllenberg, M., Webb, G.F.: Quiescence as an explanation of Gompertzian tumor growth. Growth Dev. Aging 53, 25–33 (1989) Google Scholar
  10. 10.
    Kendal, W.S.: Gompertzian growth as a consequence of tumor heterogeneity. Math. Biosci. 73, 103–107 (1985) MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Laird, A.K.: Dynamics of tumor growth: comparison of growth and cell population dynamics. Math. Biosci. 185, 153–167 (2003) MathSciNetCrossRefGoogle Scholar
  12. 12.
    Guiot, C., Degiorgis, P.G., Delsanto, P.P., Gabriele, P., Deisboeck, T.S.: Does tumour growth follow a universal law? J. Theor. Biol. 225, 147–151 (2003) MathSciNetCrossRefGoogle Scholar
  13. 13.
    Afenya, E.K.: Acute leukemia and chemotherapy: a modeling viewpoint. Math. Biosci. 138, 79–100 (1996) CrossRefMATHGoogle Scholar
  14. 14.
    Antipov, A.V., Bratus, A.S.: Mathematical model of optimal chemotherapy strategy with allowance for cell population dynamics in a heterogenous tumor. Comput. Math. Math. Phys. 49(11), 1825–1836 (2009) MathSciNetCrossRefGoogle Scholar
  15. 15.
    Afenya, E.K., Bentil, D.E.: Models of acute myeloblastic leukemia and its chemotherapy. In: Computational Medicine. Public Health and Biotechnology, Part I, p. 397. World Scientific, New Jersey (1995) Google Scholar
  16. 16.
    Zietz, S., Nicolini, C.: Mathematical approaches to optimization of cancer chemotherapy. Bull. Math. Biol. 41, 305–324 (1979) MathSciNetMATHGoogle Scholar
  17. 17.
    Costa, S.M.I., Boldrini, J.L., Bassanezi, R.C.: Chemotherapeutic treatments involving drug resistance and level of normal cells as criterion of toxicity. Math. Biosci. 125, 211–228 (1995) CrossRefMATHGoogle Scholar
  18. 18.
    Engelhart, M., Lebiedz, D., Sager, S.: Optimal control for selected cancer chemotherapy ODE models: a view on the potential of optimal schedules and choice of objective function. Math. Biosci. 229, 123–134 (2001) MathSciNetCrossRefGoogle Scholar
  19. 19.
    Ledzewicz, U., Schaettler, H., Marriot, J., Maurer, H.: Realizable protocols for optimal administration of drugs in mathematical models for anti-angiogenic treatment. Math. Med. Biol. 27, 159–179 (2010) CrossRefGoogle Scholar
  20. 20.
    Pontryagin, L.S., Boltyanskii, V.G., Gamkrelidze, R.V., Mishchenko, E.F.: The Mathematical Theory of Optimal Processes. Wiley, New York (1962) MATHGoogle Scholar
  21. 21.
    Iourtchenko, D.V.: Solution to a class of stochastic LQ problems with bounded control. Automatica 45, 1439–1442 (2009) MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Iourtchenko, D.V., Menaldi, J., Bratus, A.S.: On the LQG theory with bounded control. Nonlinear Differ. Equ. Appl. 17(5), 527–534 (2010) MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Bratus, A.S., Chumerina, E.S.: Optimal control synthesis in therapy of solid tumor growth. Comput. Math. Math. Phys. 48(6), 892–911 (2008) MathSciNetCrossRefGoogle Scholar
  24. 24.
    Chumerina, E.S.: Choice of optimal strategy of tumor chemotherapy in Gompertz model. J. Comput. Syst. Sci. Int. 48(2), 325–331 (2009) MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Bratus, A.S., Zaychic, S.Y.: Smooth solution of the Hamilton–Jacobi–Bellman equation in mathematical model of optimal treatment of viral infection. Differ. Equ. 46(11), 1571–1583 (2010) MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Bratus, A.S., Volosov, K.A.: Exact solution to the Hamilton–Jacobi–Bellman equation for optimal correction with an integral constraint on the total resource of control. Dokl. Math. 66(1), 148–151 (2002) MATHGoogle Scholar
  27. 27.
    Bratus, A.S., Fimmel, E., Todorov, Y., Semenov, Y.S., Nuernberg, F.: On strategies on a mathematical model for leukemia therapy. Nonlinear Anal., Real World Appl. 13, 1044–1059 (2012) MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Todorov, Y., Fimmel, E., Bratus, A.S., Semenov, Y.S., Nuernberg, F.: An optimal strategy for leukemia therapy: a multi-objective approach. Russ. J. Numer. Anal. Math. Model. 26(6), 589–604 (2011) MathSciNetMATHGoogle Scholar
  29. 29.
    Melikyan, A.A.: Singular characteristics of Hamilton–Jacobi–BellmanI equation in state constraint optimal control problems. In: Preprints of IFAC Symposium: Modeling and Control of Economic System, Klagenfert, Austria, vol. 68, pp. 155–156 (2001) Google Scholar
  30. 30.
    Fleming, W.H., Soner, H.M.: Controlled Markov Processes and Viscosity Solutions. Springer, Berlin (2006) MATHGoogle Scholar
  31. 31.
    Subbotina, N.N.: The method of characteristics for Hamilton–Jacobi equations and applications to dynamical optimization. J. Math. Sci. 135(3), 2955–3091 (2006) MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Afenya, E.K.: Acute leukemia and chemotherapy: a modeling viewpoint. Math. Biosci. 138, 79–100 (1996) CrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • A. Bratus
    • 1
  • Y. Todorov
    • 2
  • I. Yegorov
    • 1
  • D. Yurchenko
    • 3
  1. 1.Lomonosov State UniversityMoscowRussian Federation
  2. 2.Mannheim University of Applied SciencesMannheimGermany
  3. 3.Heriot-Watt UniversityEdinburghUK

Personalised recommendations